Oklahoma, 2004

Damaging Winds and Lightning Strike in Oklahoma, July 4, 2004

July 4, 2004 · NWS TSA · 10 events in 8 counties and zones

9 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$52,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 4, 1:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 1:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 AM CDT SUN JUL 4 2004

COMPLEX OF STORMS HAS BEEN MOVING EASTWARD ACROSS NE/KS DURING THE
NIGHT.  SATL/RADAR LOOPS SHOW CONVECTIVE OUTFLOW FROM SYSTEM
CURRENTLY DROPPING SOUTHWARD INTO SOUTHERN KS WITH INTENSE STORMS
NORTH OF THE BOUNDARY.  00Z MESOETA SEEMS TO HAVE HAD A PRETTY GOOD
HANDLE ON THIS WITH POTENTIAL FOR THE COMPLEX TO AFFECT NORTHERN
AND NORTHEASTERN PARTS OF THE AREA LATER THIS MORNING THROUGH AROUND
MIDDAY.  COMPLEX PERHAPS A LITTLE QUICKER THAN MESOETA
DEPICTED...BUT WILL WATCH TRENDS A LITTLE LONGER BEFORE FINAL
DECISION ON HOW HARD TO HIT ANY MORNING POPS.  WILL ALSO HAVE TO
CONTEND WITH POTENTIAL FOR REMNANTS OF OUTFLOW BOUNDARY OVER THE
AREA FOR THIS AFTERNOON...WHILE AT THE SAME TIME CAP SHOULD ALSO BE
STRENGTHENING.  PLANS FOR NOW ARE TO GO WITH SLIGHT CHANCE POPS OVER
ABOUT THE NORTHERN 2/3S OF THE AREA DURING THE AFTERNOON.

CURRENT PATTERN WILL SEE A SERIES OF WEAK IMPULSES MOVING THROUGH
THE PLAINS MAINLY TO THE NORTH OVER THE NEXT FEW DAYS.  WILL LIKELY
SEE ANOTHER STORM COMPLEX TO THE NORTH BY TONIGHT...AND WILL KEEP
CHANCE POPS MAINLY ALONG THE KS BORDER WITH SLIGHT CHANCE EXTENDING
DOWN THROUGH THE TUL/FYV AREAS.  CAP SHOULD BE EVEN STRONGER DURING
THE DAY ON MONDAY...BUT WILL MAINTAIN SLIGHT CHANCE POPS OVER THE
AREA.

NEXT FRONTAL BOUNDARY SCHEDULED TO APPROACH FROM THE NORTHWEST BY
MONDAY NIGHT INTO TUESDAY.  WILL SEE AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS SPREADING SOUTHWARD ACROSS THE AREA FOR
THE MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME AS BOUNDARY SAGS IN
AND HANGS ACROSS THE AREA.

TEMPS THE NEXT FEW AFTERNOONS EXPECTED TO BE QUITE WARM...AND WITH
DEW POINTS IN THE 70S...HEAT INDICES WILL BE ON THE RISE.

PRELIM NUMBERS:

TUL    94   74   94   75 /  20   20   20   20
FSM    94   74   94   72 /  20   10   20   20
MLC    94   74   93   73 /  10   10   20   20
BVO    93   73   93   71 /  30   30   20   20
FYV    90   69   90   70 /  30   20   20   20
BYV    90   71   91   70 /  30   20   20   20
MKO    94   74   93   73 /  20   10   20   20
MIO    92   73   92   71 /  30   30   20   20
F10    94   74   94   75 /  20   10   20   20
HHW    94   73   93   73 /  10   10   10   20

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 4, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT...

A THUNDERSTORM COMPLEX WILL MOVE INTO NORTHEAST OKLAHOMA EARLY THIS
MORNING LIKELY PRODUCING WIDESPREAD WINDS OF 30 TO 40 MPH AND PERIODS
OF TORRENTIAL RAINFALL.  ISOLATED SEVERE WEATHER IS ALSO POSSIBLE
WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH THE GREATEST
THREATS.

THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH THIS AFTERNOON WITH
ONLY ISOLATED DEVELOPMENT POSSIBLE ALONG ANY RESIDUAL SURFACE
BOUNDARIES.  SHOULD A THUNDERSTORM DEVELOP THIS AFTERNOON...STRONG
INSTABILITY WOULD POSE A SEVERE WEATHER THREAT.

ADDITIONAL THUNDERSTORMS WILL DEVELOP TO OUR WEST TONIGHT WITH YET
ANOTHER THUNDERSTORM COMPLEX LIKELY FORMING.  THIS COMPLEX WILL TRACK
EASTWARD AND MAY AFFECT PORTIONS OF NORTHEASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE TONIGHT.  THE ASSOCIATED SEVERE WEATHER
THREAT WILL CONTINUE TO FAVOR LARGE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

PREVIOUS HEAVY RAINS HAVE LEFT CONDITIONS FAVORABLE FOR FLASH
FLOODING...AND FLOODING WILL CONTINUE TO BE A THREAT WITH ANY
THUNDERSTORM COMPLEX THAT AFFECTS THE AREA.  ADDITIONALLY...SEVERAL
AREA RIVERS REMAIN IN FLOOD STAGE WITH FLOOD WARNINGS /OKCFLWTUL/ AND
FLOOD STATEMENTS /OKCFLSTUL/ CONTAINING THE APPROPRIATE INFORMATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING...AND AGAIN LATE
TONIGHT.  ADDITIONALLY...ACTIVATION IN RESPONSE TO FLASH FLOODING OR
ONGOING RIVER FLOODING MAY ALSO BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY WITH THE GREATER
CHANCES OCCURRING TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES INTO
THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 4, 4:10 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-OKZ054>058-060>063-067>070-072-074-041500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAIG OK-CRAWFORD AR-
DELAWARE OK-FRANKLIN AR-HASKELL OK-MADISON AR-MAYES OK-MUSKOGEE OK-
NOWATA OK-OSAGE OK-OTTAWA OK-ROGERS OK-SEQUOYAH OK-TULSA OK-
WAGONER OK-WASHINGTON OK-WASHINGTON AR-
507 AM CDT SUN JUL 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 546 IN EFFECT UNTIL 1000 AM CDT.

IN OKLAHOMA THIS WATCH INCLUDES 15 COUNTIES...
OKC021-101-135-041500-
IN EAST CENTRAL OKLAHOMA THIS WATCH INCLUDES 3 COUNTIES...
  CHEROKEE        MUSKOGEE        SEQUOYAH

OKC001-035-041-097-105-113-115-131-143-145-147-041500-
IN NORTHEAST OKLAHOMA THIS WATCH INCLUDES 11 COUNTIES...
  ADAIR           CRAIG           DELAWARE        MAYES
  NOWATA          OSAGE           OTTAWA          ROGERS
  TULSA           WAGONER         WASHINGTON

OKC061-041500-
IN SOUTHEAST OKLAHOMA THIS WATCH INCLUDES 1 COUNTY...
  HASKELL

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES...

ARC007-015-033-087-143-041500-
IN NORTHWEST ARKANSAS THIS WATCH INCLUDES 5 COUNTIES...

BENTON...CARROLL...CRAWFORD...MADISON AND WASHINGTON

ARC047-041500-
IN WEST CENTRAL ARKANSAS THIS WATCH INCLUDES 1 COUNTY...

FRANKLIN

The radar

The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Osage

When
July 4, 5:00 AM CST
Where
Osage County, Okesa
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.950, -94.833

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Washington

When
July 4, 5:06 AM CST
Where
Washington County, Bartlesville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -95.033

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Nowata

When
July 4, 5:24 AM CST
Where
Nowata County, 3 mi NW of Nowata
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Craig

When
July 4, 5:33 AM CST
Where
Craig County, 4 mi W of Welch
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.717, -96.133

Thunderstorm Wind, Rogers

When
July 4, 5:45 AM CST
Where
Rogers County, 6 mi NE of Bushyhead
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -94.800

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees and power lines near Chelsea.

Thunderstorm Wind, Ottawa

When
July 4, 6:00 AM CST
Where
Ottawa County, 2 mi NE of Miami
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -96.000

A Oklahoma mesonet site measured a 60 mile an hour wind gust near Miami.

Thunderstorm Wind, Ottawa

When
July 4, 6:00 AM CST
Where
Ottawa County, 2 mi S of Picher
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
36.733, -95.667

Thunderstorm winds estimated at 70 miles an hour blew a tree down onto a mobile home. The tree landed on a 6 year old girl who was in bed. The girl died from the injuries.

Thunderstorm Wind, Mayes

When
July 4, 6:01 AM CST
Where
Mayes County, 1 mi E of Langley
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -95.417

Thunderstorm winds estimated at 70 miles an hour blew trees down onto power lines.

Lightning, Mayes

When
July 4, 6:15 AM CST
Where
Mayes County, Salina
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -95.167

Lightning struck a house in Salina. A person in the house was injured due to the lightning strike.

Thunderstorm Wind, Delaware

When
July 4, 6:20 AM CST
Where
Delaware County, Jay
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -94.850

Thunderstorm winds estimated in excess of 70 miles an hour downed numerous trees and damaged a few buildings. Some of the trees blocked roads.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Osage2004-07-056FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415525, 5415526, 5415527, 5414880, 5415528, 5414881, 5414882, 5414883, 5414884, 5414885.